Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Prevention involves avoiding loud noise.[2] If there is an underlying cause, treating it may lead to improvements.[3] Otherwise, typically, management involves talk therapy.[5] Sound generators or hearing aids may help some.[2] As of 2013, there were no effective medications.[3] It is common, affecting about 10–15% of people.[5] Most, however, tolerate it well, and it is a significant problem in only 1–2% of people.[5] The word tinnitus is from the Latin tinnīre which means "to ring".[3]

A brain tumor can be either non-cancerous (benign) or cancerous (malignant), primary, or secondary. Common symptoms of a primary brain tumor are headaches, seizures, memory problems, personality changes, and nausea and vomiting. Causes and risk factors include age, gender, family history, and exposure to chemicals. Treatment is depends upon the tumor type, grade, and location.
As a hearing healthcare provider, I regularly get asked about a cure for tinnitus. Trust me, if there was one, I would be using it! I have had tinnitus for more than seven years. It makes it hard to sleep, to concentrate, to read a book. Basically, anything that is normally done in quiet became a struggle for me. (To see how tinnitus is affecting you, take our free tinnitus test.)

Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
Tinnitus is characterized by ringing or buzzing in the ears. Exposure to loud noises, earwax blockages, heart or blood vessel issues, prescription medications, and thyroid disorders can all cause tinnitus. See your doctor for an accurate diagnosis, and work with them to develop a treatment plan. In many cases, tinnitus is irreversible, but there are several ways to reduce its severity. For instance, sound generators, hearing aids, and medication can help mask ringing or buzzing. Tinnitus research is a constantly evolving field, and you might be able to try experimental therapies as well.
Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.
×